logo CRAS
Comptes Rendus. Physique
Mathematical questions about the computation of eigenvalues of Dirac operators with critical potentials in atomic and molecular physics
Comptes Rendus. Physique, Volume 21 (2020) no. 2, pp. 177-183.

Part of the special issue: Prizes of the French Academy of Sciences 2019

This Note describes various analytical and computational results concerning the calculation of Dirac eigenvalues, or more generally, of operators with gaps. An algorithm based on an abstract theorem characterizing the eigenvalues in gaps was found years ago, but it is only recently that a delicate analysis to identify and study the domains of those operators has allowed to put that algorithm on a firm basis concerning the choice of approximation basis sets, and this both for light and for heavy atoms. The works described here concern joint papers with several collaborators: J. Dolbeault, M. Lewin, M. Loss, E. Séré and M. Vanbreugel.

Cette Note présente divers résultats analytiques et numériques concernant le calcul des valeurs propres de l’opérateur de Dirac, ou plus généralement, des opérateurs avec des “gaps” spectraux. Un algorithme basé sur un théorème abstrait caractérisant les valeurs propres dans les écarts a été trouvé il y a des années, mais ce n’est que récemment qu’une analyse délicate pour identifier et étudier les domaines de ces opérateurs a permis de mettre cet algorithme sur une base ferme concernant le choix des approximations, et ceci aussi bien pour les atomes légers que pour les atomes lourds. Les travaux décrits ici concernent des travaux réalisés avec plusieurs collaborateurs : J. Dolbeault, M. Lewin, M. Loss, E. Séré et M. Vanbreugel.

Published online:
DOI: 10.5802/crphys.16
Keywords: Dirac operator, Eigenvalue, Operator domain, Eigenvalue computation, Self-adjoint operator
Maria J. Esteban 1

1 CEREMADE (CNRS UMR no 7534), PSL university, Université Paris-Dauphine, Place de Lattre de Tassigny, F-75775 Paris 16, France
License: CC-BY 4.0
Copyrights: The authors retain unrestricted copyrights and publishing rights
@article{CRPHYS_2020__21_2_177_0,
     author = {Maria J. Esteban},
     title = {Mathematical questions about the computation of eigenvalues of {Dirac} operators with critical potentials in atomic and molecular physics},
     journal = {Comptes Rendus. Physique},
     pages = {177--183},
     publisher = {Acad\'emie des sciences, Paris},
     volume = {21},
     number = {2},
     year = {2020},
     doi = {10.5802/crphys.16},
     language = {en},
}
TY  - JOUR
AU  - Maria J. Esteban
TI  - Mathematical questions about the computation of eigenvalues of Dirac operators with critical potentials in atomic and molecular physics
JO  - Comptes Rendus. Physique
PY  - 2020
DA  - 2020///
SP  - 177
EP  - 183
VL  - 21
IS  - 2
PB  - Académie des sciences, Paris
UR  - https://doi.org/10.5802/crphys.16
DO  - 10.5802/crphys.16
LA  - en
ID  - CRPHYS_2020__21_2_177_0
ER  - 
%0 Journal Article
%A Maria J. Esteban
%T Mathematical questions about the computation of eigenvalues of Dirac operators with critical potentials in atomic and molecular physics
%J Comptes Rendus. Physique
%D 2020
%P 177-183
%V 21
%N 2
%I Académie des sciences, Paris
%U https://doi.org/10.5802/crphys.16
%R 10.5802/crphys.16
%G en
%F CRPHYS_2020__21_2_177_0
Maria J. Esteban. Mathematical questions about the computation of eigenvalues of Dirac operators with critical potentials in atomic and molecular physics. Comptes Rendus. Physique, Volume 21 (2020) no. 2, pp. 177-183. doi : 10.5802/crphys.16. https://comptes-rendus.academie-sciences.fr/physique/articles/10.5802/crphys.16/

[1] G. W. F. Drake; S. P. Goldman Application of discrete-basis-set methods to the Dirac equation, Phys. Rev. A, Volume 23 (1981), pp. 2093-2098 | DOI

[2] I. P. Grant Conditions for convergence of variational solutions of Dirac’s equation in a finite basis, Phys. Rev. A, Volume 25 (1982), pp. 1230-1232 | DOI

[3] W. Kutzelnigg Basis set expansion of the Dirac operator without variational collapse, Int. J. Quantum Chem., Volume 25 (1984), pp. 107-129 | DOI

[4] R. E. Stanton; S. Havriliak Kinetic balance: A partial solution to the problem of variational safety in Dirac calculations, J. Chem. Phys., Volume 81 (1984), pp. 1910-1918 | DOI

[5] K. G. Dyall; K. Fægri Kinetic balance and variational bounds failure in the solution of the Dirac equation in a finite Gaussian basis set, Chem. Phys. Lett., Volume 174 (1990), pp. 25-32 | DOI

[6] G. Pestka Spurious roots in the algebraic Dirac equation, Chem. Phys. Lett., Volume 376 (2003), pp. 659-661 | DOI

[7] V. M. Shabaev; I. I. Tupitsyn; V. A. Yerokhin; G. Plunien; G. Soff Dual kinetic balance approach to basis-set expansions for the Dirac equation, Phys. Rev. Lett., Volume 93 (2004), 130405

[8] M. Lewin; É. Séré Spectral pollution and how to avoid it, Proc. Lond. Math. Soc., Volume 100 (2009), pp. 864-900 | DOI | Zbl

[9] M. Levitin Spectral pollution and second-order relative spectra for self-adjoint operators, IMA J. Numer. Anal., Volume 24 (2004), pp. 393-416 | DOI | MR | Zbl

[10] E. B. Davies; M. Plum Spectral pollution, IMA J. Numer. Anal., Volume 24 (2004), pp. 417-438 | DOI | MR | Zbl

[11] L. Boulton; M. Levitin On approximation of the eigenvalues of perturbed periodic Schrödinger operators, J. Phys. A, Volume 40 (2007), pp. 9319-9329 | DOI | Zbl

[12] A. C. Hansen On the approximation of spectra of linear operators on Hilbert spaces, J. Funct. Anal., Volume 254 (2008), pp. 2092-2126 | DOI | MR

[13] J. Descloux Essential numerical range of an operator with respect to a coercive form and the approximation of its spectrum by the Galerkin method, SIAM J. Numer. Anal., Volume 18 (1981), pp. 1128-1133 | DOI | MR | Zbl

[14] A. Pokrzywa Method of orthogonal projections and approximation of the spectrum of a bounded operator, Studia Math., Volume 65 (1979), pp. 21-29 | DOI | MR | Zbl

[15] A. Pokrzywa Method of orthogonal projections and approximation of the spectrum of a bounded operator. II, Studia Math., Volume 70 (1981), pp. 1-9 | DOI | MR | Zbl

[16] J. D. Talman Minimax principle for the Dirac equation, Phys. Rev. Lett., Volume 57 (1986), pp. 1091-1094 | DOI | MR

[17] P. Dirac The quantum theory of the electron, Proc. R. Soc. Lond. A, Volume 117 (1928), pp. 610-624

[18] B. Thaller The Dirac Equation, Texts and Monographs in Physics, Springer-Verlag, Berlin, 1992 | DOI

[19] M. Esteban; E. Séré Existence and multiplicity of solutions for linear and nonlinear Dirac problems, Partial Differential Equations and their Applications (Toronto, ON, 1995) (CRM Proc. Lecture Notes), Volume 12, Amer. Math. Soc., Providence, RI, 1997, pp. 107-118 | DOI | MR | Zbl

[20] M. Griesemer; H. Siedentop A minimax principle for the eigenvalues in spectral gaps, J. Lond. Math. Soc., Volume 60 (1999), pp. 490-500 | DOI | MR | Zbl

[21] J. Dolbeault; M. J. Esteban; E. Séré Variational characterization for eigenvalues of Dirac operators, Calc. Var. Partial Differential Equations, Volume 10 (2000), pp. 321-347 | DOI | MR | Zbl

[22] J. Dolbeault; M. J. Esteban; E. Séré On the eigenvalues of operators with gaps. Application to Dirac operators, J. Funct. Anal., Volume 174 (2000), pp. 208-226 | DOI | MR | Zbl

[23] S. Morozov; D. Müller On the minimax principle for Coulomb–Dirac operators, Math. Z., Volume 280 (2015), pp. 733-747 | DOI | MR | Zbl

[24] D. Müller Minimax principles, Hardy–Dirac inequalities, and operator cores for two and three dimensional Coulomb–Dirac operators, Doc. Math., Volume 21 (2016), pp. 1151-1169 | MR | Zbl

[25] L. Schimmer; J. P. Solovej; S. Tokus Friedrichs extension and min–max principle for operators with a gap, Ann. Henri Poincaré, Volume 21 (2020), pp. 327-357 | DOI | MR | Zbl

[26] J. Dolbeault; M. J. Esteban; M. Loss Relativistic hydrogenic atoms in strong magnetic fields, Ann. Henri Poincaré, Volume 8 (2007), pp. 749-779 | DOI | MR | Zbl

[27] J. Dolbeault; M. J. Esteban; M. Loss Characterization of the critical magnetic field in the Dirac–Coulomb equation, J. Phys. A, Volume 41 (2008), 185303 | DOI | MR | Zbl

[28] M. J. Esteban; M. Loss Self-adjointness for Dirac operators via Hardy–Dirac inequalities, J. Math. Phys., Volume 48 (2007), 112107 | MR | Zbl

[29] J. D. Talman Minimax principle for the Dirac equation, Phys. Rev. Lett., Volume 57 (1986), pp. 1091-1094 | DOI | MR

[30] J. Dolbeault; M. J. Esteban; E. Séré A variational method for relativistic computations in atomic and molecular physics, Int. J. Quantum Chem., Volume 93 (2003), pp. 149-155 | DOI

[31] M. Esteban; M. Lewin; É. Séré Domains for Dirac–Coulomb min-max levels, Rev. Mat. Iberoam., Volume 35 (2019), pp. 877-924 | DOI | MR | Zbl

[32] M. J. Esteban; M. Lewin; E. Séré Dirac-Coulomb operators with general charge distribution. I. Distinguished extension and min-max formulas, 2020 (Working paper or preprint)

[33] M. J. Esteban; M. Lewin; E. Séré Dirac-Coulomb operators with general charge distribution. II. The lowest eigenvalue, 2020 (Working paper or preprint)

[34] U.-W. Schmincke Distinguished selfadjoint extensions of Dirac operators, Math. Z., Volume 129 (1972), pp. 335-349 | DOI | MR | Zbl

[35] R. Wüst A convergence theorem for selfadjoint operators applicable to Dirac operators with cutoff potentials, Math. Z., Volume 131 (1973), pp. 339-349 | DOI | MR | Zbl

[36] R. Wüst Distinguished self-adjoint extensions of Dirac operators constructed by means of cut-off potentials, Math. Z., Volume 141 (1975), pp. 93-98 | DOI | MR | Zbl

[37] R. Wüst Dirac operations with strongly singular potentials, Math. Z., Volume 152 (1977), pp. 259-271 | DOI | Zbl

[38] G. Nenciu Self-adjointness and invariance of the essential spectrum for Dirac operators defined as quadratic forms, Comm. Math. Phys., Volume 48 (1976), pp. 235-247 | DOI | MR | Zbl

[39] M. Klaus; R. Wüst Characterization and uniqueness of distinguished selfadjoint extensions of Dirac operators, Comm. Math. Phys., Volume 64 (1978), pp. 171-176 | DOI | MR | Zbl

[40] J. J. Landgren; P. A. Rejto An application of the maximum principle to the study of essential self-adjointness of Dirac operators. i, J. Math. Phys., Volume 20 (1979), pp. 2204-2211 | DOI | Zbl

[41] J. J. Landgren; P. A. Rejto; M. Klaus An application of the maximum principle to the study of essential self-adjointness of Dirac operators. ii, J. Math. Phys., Volume 21 (1980), pp. 1210-1217 | DOI | Zbl

[42] T. Kato Holomorphic families of Dirac operators, Math. Z., Volume 183 (1983), pp. 399-406 | DOI | MR | Zbl

[43] N. Arrizabalaga Distinguished self-adjoint extensions of Dirac operators via Hardy–Dirac inequalities, J. Math. Phys., Volume 52 (2011), 092301 | DOI | MR | Zbl

[44] N. Arrizabalaga; J. Duoandikoetxea; L. Vega Self-adjoint extensions of Dirac operators with Coulomb type singularity, J. Math. Phys., Volume 54 (2013), 041504 | DOI | MR | Zbl

[45] A. N. Artemyev; A. Surzhykov; P. Indelicato; G. Plunien; T. Stöhlker Finite basis set approach to the two-centre Dirac problem in Cassini coordinates, J. Phys. B, Volume 43 (2010), 235207

Cited by Sources: